Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Overweight with parkinsons

01/12/2000

Question:

I am an overweight person with parkinson`s disease. I am considering a stomach stapling operation and want to know if the decreased stomache size would cause a problem taking meds . On the internet ,some pwp`s have said they had problems after general anesthesia with symtoms worsening ,some temporarily ,some not at all but some permanantly. Also I know a woman who is participating in research on using a common diabetes drug for weight loss . She takes it 3 times a day with meals and she is losing weight . It controls glucose or insulin in the blood ( not sure of the details) . I think it would help me move around better if I weighed much less than I do . You may edit this to save space when you answer , and if the reply is to diet ,don`t reply please (been there done that) .

Answer:

This is a difficult question to answer as few patients are in your exact situation. The absorption of Sinemet could be affected by gastric stapling. General anesthesia involves being off meds for a while, during which time PD symptoms can get worse. For more information on weight loss options you may want to check the Diet and Nutrition section on this site.

Related Resources:

NetWellness Diet and Nutrition

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati